Alert archive / California / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Medford, OR

July 22, 2022Modoc County, California

NWS Medford, OR issued this red flag warning at Jul 22, 2022, 2:13 PM PDT for Modoc County, California. It took effect at Jul 22, 2022, 4:00 PM PDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2022, 2:13 PM PDT (21:13 UTC)
In effect from
Jul 22, 2022, 4:00 PM PDT
Expired
Jul 22, 2022, 8:00 PM PDT
In force
4 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS86 KMFR 222113
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
213 PM PDT Fri Jul 22 2022

CAZ285-230300-
/O.NEW.KMFR.FW.W.0009.220722T2300Z-220723T0300Z/
Modoc County Except for the Surprise Valley-
213 PM PDT Fri Jul 22 2022

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect until 8 PM PDT this evening.

* Impacts:  Strong, gusty wind with low relative humidity and
critically dry vegetation will greatly increase the spread
potential of any new and existing fires.

* Affected area: 
 In Northern CA...Fire Weather Zone 285. This includes the Modoc
National Forest and portions of Modoc County

* Wind: West 10 to 15 mph with gusts up to 25 mph.

* Humidity: As low as 8 percent.

* View the hazard area in detail at:
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

Avoid tossing burning cigarettes on the ground, parking hot
vehicles on dry vegetation, and using equipment that can cause
sparks. Follow all fire restrictions. Find links to restrictions
at weather.gov/medford/wildfire. One less spark, one less
wildfire.

Gather your fire evacuation kit now. Collect essentials you don't
want to lose and prioritize your checklist. Visit ready.gov/kit
for more information.

Familiarize yourself with your evacuation plan. Where will you go?
How will you get there? Who will you call to let others know your
are safe? Visit ready.gov/wildfires for more information.

A Red Flag Warning does not mean there is a fire. It means that
critical fire weather conditions are either occurring now or will
shortly. These conditions promote rapid spread of fire which may
become life threatening. Evacuate if ordered to, or if a fire
threatens.

&&

$$


Visit us at www.weather.gov/Medford
1 follow-up statement
802 
WWUS86 KMFR 230306
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
806 PM PDT Fri Jul 22 2022


CAZ285-230415-
/O.EXP.KMFR.FW.W.0009.000000T0000Z-220723T0300Z/
Modoc County Except for the Surprise Valley-
806 PM PDT Fri Jul 22 2022

...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH
FOR FIRE WEATHER ZONE 285...

Conditions have generally improved such that Red Flag conditions
are no longer being observed this evening. Gusty winds will 
continue to diminish this evening and relative humidities will 
continue to rise. There will be less winds across the Modoc this 
weekend, as well.

$$
BTL

Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 22, 9:17 AM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 9:17 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Medford OR
917 AM PDT Fri Jul 22 2022

.DISCUSSION...The forecast is on track and no updates are needed
for today. The latest satellite image shows marine clouds mainly
confined to the Umpqua and Coquille Basin up to the Umpqua Divide.
This is likely to burn off during the morning with clear skies by
this afternoon. Elsewhere skies are clear and will remain clear
through this afternoon. The main concern ahead will be hot
temperatures away from the coast from Sunday into most of next
week. Please see previous discussion for more details.
-Petrucelli

&&

.AVIATION...2/12Z TAFs...Over the coastal waters, along the coast,
in the coastal valleys, and in the Umpqua Basin...Widespread
IFR/MVFR cigs/vsbys in low clouds and fog will spread into the
Umpqua Basin this morning with higher terrain becoming obscured,
then burn back to the coast this afternoon. The lower conditions
will then move back onshore Friday evening, persisting into Saturday
morning. Over the remainder of the area...VFR conditions will
prevail into Saturday morning. -BPN

&&

.MARINE...Updated 900 AM PDT Friday 22 July 2022...The thermal
trough will strengthen today, and as a result, north winds will
increase this morning, and conditions hazardous to small craft
will return to areas south of Cape Blanco. Conditions will
deteriorate tonight into Saturday as northerly winds strengthen,
reaching gales south of Port Orford, and conditions hazardous to
small craft will spread north of Cape Blanco. These conditions
will persist through the weekend, then improve early next week.
-BPN/Petrucelli

&&

.PREV DISCUSSION... /Issued 447 AM PDT Fri Jul 22 2022/

DISCUSSION...A heat wave of unusually long duration, and of
greater magnitude than any observed so far this summer is
increasingly likely to occur next week. This includes not only the
hottest temperatures of the summer so far, but well above normal
overnight lows. Also, cumulus buildups over the higher terrain as
early as Tuesday could trend to isolated thunderstorms over
portions of the area late next week.

The changes to the 7-day forecast with the issuance this morning
were mainly subtle. Compared to yesterday's 12Z run of model data,
high temperatures indicated by the blend of models late next week
have trended about a couple of degrees higher, with a clearer
picture/likelihood of the heat wave peaking on Thursday and
Friday. Highs of 100 or higher are likely in most west side
valleys, and 95 or higher in most east side valleys Monday
through Friday. At the late week peak, inland highs are forecast
at 95 to 110, with readings in the Rogue Valley not far from the
the hottest locale of the Lower Klamath River Valley in western
Siskiyou County. Also noteworthy, cooling in day 8 to 10 looks to
be weak. By that time, any cooling at all will be welcome.

First, highs this afternoon will be several degrees cooler than
yesterday. A trough just offshore has brought a marine push of
stratus to the coast and Umpqua Valley. The stratus is likely to
linger through much of the morning, locally into the early
afternoon. Otherwise, skies will be clear. Highs in Douglas
County will be several degrees below normal, elsewhere in our area
they will be around normal. The trough will pass across the
Pacific Northwest and northern California today with breezy late
afternoon into early evening winds, strongest at 15 to 20 mph in
Siskiyou County from Hilt to Lake Shastina, and in the Dorris to
Macdoel area.

Afternoon winds will trend weaker and temperatures will trend
upward this weekend with a weaker trough moving eastward across
Washington on Saturday then high pressure becoming the dominant
upper level feature on Sunday. Late night into morning marine
stratus will be more limited in coverage and faster to erode
during the weekend. Northerly winds over the Coast Range will
become more northeasterly during the weekend with above normal
temperatures for Curry County, especially near Brookings (highs
around 75 to 80). Brookings will be unique in likely having
Sunday as its hottest day of the week, with the thermal trough
taking up residence inland thereafter.

The focus for the next several shifts will be fine tuning the
temperature forecast, and also there is the possibility of
introducing a higher than 10% probability of thunderstorms for
late in the week.

&&

FIRE WEATHER...230 AM PDT Friday, 22 July, 2022...On Friday,
temperatures will trend notably lower, but with humidities
trending only slightly upward and afternoon wind speeds trending
only slightly weaker. RHs will still remain critical east of the
Cascades and there is about a 50% chance that red flag warning
conditions will be reached again in FWZ 285. Also, the winds
needed to reach criteria appear to have about a 50% probability of
occurring. We decided not to go with another Red Flag Warning at
this point given the number of warnings issued already and the
fire weather threat does trend downwards on Friday according to
the hot dry windy index.

Temperatures trend back upward this weekend as the upper level
trough gradually moves out of the area. For next week, we'll
experience another heat wave, but of higher magnitude and
duration than the current one. The median forecast indicates
temperatures pushing up into the lower to middle 100's for some of
the valleys west of the Cascades starting early next week. During
and toward the latter portion of next week, models have been
suggesting the potential for some isolated thunderstorms as the 4
corners high and monsoonal trough edge westward and, eventually,
northward mid- late next week.

~Smith/DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...
     Small Craft Advisory until 11 AM PDT Monday for
     PZZ350-356-370-376.
     Gale Warning from 2 PM Saturday to 11 AM PDT Monday for
     PZZ356-376.
     Hazardous Seas Warning from 5 PM this afternoon to 2 PM PDT
     Saturday for PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:42 PM PDTExcessive Heat WatchMFRSiskiyou47 hr

Nearby

Red Flag Warnings in California, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.